H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Get your full text copy in PDF

Repeated use of albuterol inhaler as a potential cause of Takotsubo cardiomyopathy

Brijesh Patel, Dania Assad, Charlotte Wiemann, Marcel Zughaib

(Department of Internal Medicine, Providence Hospital and Medical Center, Southfield, USA)

Am J Case Rep 2014; 15:221-225

DOI: 10.12659/AJCR.890388


Background: Takotsubo cardiomyopathy is an increasingly recognized cardiac condition that usually results from an acute stressor. Some medications are becoming recognized as possible stressors. Albuterol is widely used in general medicine. We report an unusual link between Takotsubo cardiomyopathy and albuterol.
Case Report: A 78-year-old woman presented to our emergency department for chest pain of 2-day duration. The patient had been taking albuterol inhaler therapy for worsening shortness of breath followed by chest pain. Her albuterol use was excessive. There were no other acute stressors. The electrocardiogram showed ST-elevations in the anterior and inferior leads. Emergent coronary angiography showed noncritical coronary artery disease and left ventriculography showed apical ballooning.
Conclusions: When patients taking albuterol present with acute chest pain in the absence of other etiologies, beta-agonist-induced Takotsubo cardiomyopathy should be considered.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree